Article Image
IPFS News Link • Vaccines and Vaccinations

'Stunning' Link Between Pfizer Vaccine and Myocarditis in Teens, Study Shows

• By Megan Redshaw

A prospective study in Thailand conducted during the country's national COVID-19 vaccination campaign for adolescents showed what one physician described as a "stunning" association between myocarditis and the Pfizer-BioNTech vaccine.

The preprint, accepted for publication in a peer-reviewed journal, involved 314 participants ages 13-18 who were healthy and without abnormal symptoms after receiving their first vaccine dose.

Participants with a history of cardiomyopathy, tuberculous pericarditis or constrictive pericarditis and severe allergic reaction to the COVID-19 vaccine were excluded from the study.

Although the study included 314 adolescents, 13 were excluded from the findings as they were "lost to follow-up."

Of the 301 remaining participants, 202 (67.1%) were male.

Researchers found that 18% of the 301 teens analyzed had an abnormal electrocardiogram, or EKG after receiving their second dose of Pfizer, 3.5% of males developed myopericarditis or subclinical myocarditis, two were hospitalized and one was admitted to the ICU for heart problems.

Cardiovascular adverse events observed during the study included tachycardia (7.64%), shortness of breath (6.64%), palpitation (4.32%), chest pain (4.32%) and hypertension (3.99%).

Fifty-four adolescents had abnormal electrocardiograms after vaccination, three patients had minimal pericardial effusion with findings compatible with subacute myopericarditis and six patients experienced mitral valve prolapse.


midfest.info